NAFDAC warns against use of sex enhancement drugs
• Says aphrodisiacs may cause stroke, sudden death
National Agency for Food and Drug Administration and Control (NAFDAC) has warned Nigerians to desist from using sex enhancement substances (also known as aphrodisiacs) to impress female partners, saying they could lead to stroke or sudden death.
The agency said many men have died in the course of using the substances, while their relatives unwittingly blamed their demise on witches.
NAFDAC Director General, Prof. Mojisola Adeyeye, who stated this in her Christmas and New Year message, decried the preponderance of performance-enhancing drugs, otherwise known as ‘manpower’, in the Nigerian market.
She noted that most of the drugs are not registered with NAFDAC. “They are smuggled into the country. If they were registered, the producers and peddlers, alike, would not be doing what they are doing in the supermarkets, social media platforms and on the streets,” Adeyeye said.
The NAFDAC boss described as false the claim by producers of the drugs that they have no side effects, stressing that the agency will not relent in going after peddlers and bringing them to book for violating regulations.
“Just like the need to have food and water, intimacy is also a primary requirement in life. Most human beings have need for intimacy; for a healthy sexual life, which determines their overall wellbeing. If there are physical or psychological problems to a person’s sexuality, it can hamper their self-confidence.
“Many people today have been caught in the web of such circumstances, leading them to seek a way out of the woods. In recent times, the use of aphrodisiacs has become the range. Many are ignorant of the possible damage that misuse of aphrodisiacs or use of unregistered drugs can cause,” said Adeyeye.
She explained that unbridled use of aphrodisiacs has a range of implications for the entire body system, and could affect blood pressure. According to her, “when you have a disproportionate flow of blood to a particular part of the body, lasting longer than normal, it tends to disrupt normal flow of the circulatory system.”
She said aphrodisiacs could also interact with other drugs in the system. “When these things are used, especially with some herbal medicines that don’t have dosage and professional prescription, it can lead to internal organ damage. It can hurt the liver and the kidneys, leading to untimely death.”
She said in the body system, “everything should function the way God designed it. When you begin to disrupt those functions over time, it affects the balance and ecosystem of how the body’s physiology works and can lead to unintended consequences.”
“For those who have certain health risks, like people that are hypertensive, or people that have heart disease, it can lead to changes in the physiology of the body and stroke or sudden stoppage of the heart. This happens in cases when men suddenly slump during sexual intercourse, as reported in Rivers and Cross Rivers States, recently.
“There are a lot of side effects. Every drug is a potential poison. Every drug has one side effect or the other. These are chemical products with side effects.”
In some cases, there are associated Adverse Drug Reactions, which means it could lead to death or more serious organ damage, depending on usage.
“It’s not all cases of sudden death that are caused by witches and wizards in the village; in most cases they are caused by what we eat or drink carelessly.”